Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 161, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 20, 2019, 1:22 PM EDT for 5 counties in Indiana. It was in force for 38 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2019, 1:22 PM EDT (17:22 UTC)
- Expired
- Aug 20, 2019, 2:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fountain County, IN, Montgomery County, IN, Parke County, IN, Tippecanoe County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 98 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 1:35 PM EDT | TSTM WND DMG | Veedersburg, IN | MULTIPLE LARGE TREE LIMBS DOWNED. TIME ESTIMATED FROM RADAR. |
| Aug 20, 1:42 PM EDT | TSTM WND DMG | 4 Sw Waynetown, IN | LARGE TREE LIMBS SNAPPED. |
| Aug 20, 1:50 PM EDT | TSTM WND DMG | Veedersburg, IN | UTILITY LINES DOWN |
| Aug 20, 1:50 PM EDT | TSTM WND DMG | Veedersburg, IN | UTILITY LINES DOWN. |
| Aug 20, 1:51 PM EDT | TSTM WND DMG | 4 Sw Waynetown, IN | LARGE LIMBS REPORTED DOWN |
| Aug 20, 1:51 PM EDT | TSTM WND DMG | 4 Sw Waynetown, IN | LARGE LIMBS REPORTED DOWN. |
| Aug 20, 2:01 PM EDT | TSTM WND DMG | 1 Wnw New Market, IN | LARGE LIMB OF TREE SNAPPED OFF ALONG INDIANA 47S. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2352 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
140
WUUS53 KIND 201722
SVRIND
INC045-107-121-157-171-201800-
/O.NEW.KIND.SV.W.0161.190820T1722Z-190820T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
122 PM EDT Tue Aug 20 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Fountain County in west central Indiana...
Southern Tippecanoe County in west central Indiana...
North central Parke County in west central Indiana...
Central Warren County in west central Indiana...
Western Montgomery County in west central Indiana...
* Until 200 PM EDT.
* At 121 PM EDT, a severe thunderstorm was located 7 miles southeast
of Williamsport, or 19 miles south of Otterbein, moving east at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Crawfordsville, Covington, Veedersburg, Williamsport, Attica,
Shadeland, Waynetown, Linden, Hillsboro, Kingman, New Richmond,
Wingate, Newtown, Mellott, Wallace, Alamo, Lodi, Yeddo and Shades
State Park.
This includes Interstate 74 between mile markers 8 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3998 8743 4003 8744 4004 8743 4005 8743
4006 8742 4042 8730 4032 8678 3987 8697
3995 8742 3996 8742 3996 8744 3997 8744
TIME...MOT...LOC 1721Z 281DEG 35KT 4022 8719
HAIL...<.75IN
WIND...60MPH
$$
CP1 follow-up statement
989
WWUS53 KIND 201738
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
138 PM EDT Tue Aug 20 2019
INC045-107-121-157-171-201800-
/O.CON.KIND.SV.W.0161.000000T0000Z-190820T1800Z/
Fountain IN-Tippecanoe IN-Parke IN-Warren IN-Montgomery IN-
138 PM EDT Tue Aug 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR FOUNTAIN...SOUTHERN TIPPECANOE...NORTH CENTRAL PARKE...
NORTHEASTERN WARREN AND WESTERN MONTGOMERY COUNTIES...
At 138 PM EDT, a severe thunderstorm was located 8 miles northwest of
Crawfordsville, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Crawfordsville, Veedersburg, Williamsport, Attica, Shadeland,
Waynetown, Linden, Hillsboro, Kingman, New Richmond, Wingate,
Newtown, Mellott, Wallace, Alamo, Lodi, Yeddo and Shades State Park.
This includes Interstate 74 between mile markers 12 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4001 8735 4015 8731 4042 8730 4032 8678
3987 8697 3995 8742 3996 8742
TIME...MOT...LOC 1738Z 288DEG 38KT 4016 8696
HAIL...<.75IN
WIND...60MPH
$$
MRDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:34 PM EDT, 48 minutes earlier.
Area forecast discussion, Aug 20, 12:34 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1234 PM EDT Tue Aug 20 2019 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 226 AM EDT Tue Aug 20 2019 An upper level weather disturbance over the plains is expected to generate thunderstorms this morning and push them across Central Indiana this afternoon. More storms will be possible on Wednesday afternoon and evening as a cold front is expected to push across Indiana. In the wake of the cold front...mainly dry and cooler weather will be expected for the end of the work week and weekend as Canadian high pressure builds across the Great Lakes. Chances for for showers and storms will return to the area early next work week. && .NEAR TERM /Rest of Today/... Issued at 1040 AM EDT Tue Aug 20 2019 For the morning update...added some PoPs this morning for isolated to widely scattered convection seen over northeast and east central Indiana, as well as a couple over east central Illinois. Current timing of squall line in Illinois brings it to the northwestern/western counties of the forecast area between noon and 1 pm. Still some uncertainty regarding the maintenance of severe potential given the solid cirrus shield out ahead of it heading this way, but even given that still looking at over 3000 J/kg of CAPE over the southwestern counties already at 10 am with CIN rapidly diminishing. The shear over central Indiana is less than that over western/central Illinois, but is progged to increase this afternoon. Relevant parts of previous discussion follow... Main possible severe threat today will be damaging winds. The GFS and NAM bring the short wave over IA across Indiana this afternoon...interacting with the very warm and moist air mass in place across the area. HRRR continues with the ongoing development and pushed these storms to Indiana near 16Z-18Z. As these storms advance toward the area forecast soundings show convective temps in the upper 80s and CAPE over 3000 J/KG. GFS/NAM Lower level shear suggest best values across SW Indiana this afternoon. Overall many things here pointing to convection...favorable airmass with a trigger already from previous storms that have already started. Only caveat is severe threat as timing for diurnal MCS's usually put the timing in the decaying stage. Furthermore CI blowoff could limit heating. Nonetheless...will trend pops mainly this afternoon and evening higher than the NBM and trend highs today close to persistence. && .SHORT TERM /Tonight through Thursday Night/... Issued at 226 AM EDT Tue Aug 20 2019 Mainly calm weather looks in store tonight and Wednesday. The GFS and NAM continue to show the NW flow in place aloft and at this point...fail to show much in the way of an upper wave poised to push across the area. High pressure still looks to remain in place at the surface. Model continue to hint at low pops as dew point remain very moist...in the mid 70s. Thus will focus only on diurnal convection on Wednesday afternoon...carrying some chc pops. Will trend lows and highs warmer than the NBM on Tonight and Wednesday. A stronger short wave is suggested to push across the area on Wednesday night..along with a an associated cold front. Again a favorable air mass for storms will be in place. Forecast soundings trend toward a saturated column on Wednesday Night with pwats over 1.77. Thus will trend pops here at or above the NBM. As for temps will trend lows warmer given the expected rain. On Thursday and Thursday night forecast soundings dry out dramatically as the upper and lower level flow become much more northerly as a larger wave aloft sags out of Canada and high pressure builds across the Great lakes. Thus will trend toward dry weather and stick close to the NBM in temps. && .LONG TERM /Friday through Monday Night/... Issued at 404 AM EDT Tue Aug 20 2019 Below normal temperatures will prevail for much of the extended period in the wake of a cold front. This front will settle into the Tennessee Valley and finally Southeast U.S. by Friday, so the best chances for any showers and thunderstorms on Friday will be across the southern half of central Indiana. This is a low confidence forecast though as a large ridge of high pressure strengthens over the Great Lakes Region simultaneously. And, this will be the case through most of the weekend, just low chances for daily showers and thunderstorms across the southern portions of the forecast area. It won't be until Monday when shower and thunderstorm chances increase as a warm front shifts into the region also bringing high temperatures back into the mid 80s after mid 70s (N) to low 80s (S) from Friday through Sunday. && .AVIATION /Discussion for 20/18Z TAF Issuance/... Issued at 1224 PM EDT Tue Aug 20 2019 MVFR to IFR conditions expected during afternoon convection with VFR conditions expected afterwards. MVFR to IFR ceilings and visibilities possible again tomorrow morning due to fog and clouds. An active period expected with a line of thunderstorms moving in towards central Indiana at this time. Current thoughts are for arrival at HUF and LAF around 18Z. BMG and IND will be impacted likely between 19 and 20Z. Brief wind gusts in excess of 30 kts possible with best chances for strong winds at HUF and LAF. Quiet weather is expected afterwards before chances for low ceilings and fog return tomorrow morning with plenty of low level moisture and nearly calm winds expected. Confidence is still fairly low on extent of this with best chances near LAF. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Puma NEAR TERM...Puma/CP SHORT TERM...Puma LONG TERM....TDUD AVIATION...White
Hazardous weather outlook, Aug 20, 10:10 AM EDT, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 1010 AM EDT Tue Aug 20 2019 INZ021-028>031-035>049-051>057-060>065-067>072-211415- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 1010 AM EDT Tue Aug 20 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe thunderstorms are possible this afternoon into the evening. Hazards: Damaging winds, heavy rain, lightning, isolated tornadoes, hail. Timing: Most likely window for severe storms noon to 6 pm. Discussion: An upper level weather disturbance in combination with a warm and humid air mass across Central Indiana may produce severe thunderstorms this afternoon into the evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms will be possible at times through Sunday Discussion: A series of weak upper level weather disturbances will interact with lingering surface boundary to bring some chances for showers and storms to much of central Indiana. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Aug 20, 12:31 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1231 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM HAIL TERRE HAUTE 39.47N 87.38W
08/20/2019 E0.50 INCH VIGO IN AMATEUR RADIO
LOCATED AT 8TH AVENUE AND LAFAYETTE
&&
BHHSpecial weather statement, Aug 20, 12:33 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1233 PM EDT Tue Aug 20 2019
INZ051-052-201715-
Clay IN-Vigo IN-
1233 PM EDT Tue Aug 20 2019
...SPECIAL WEATHER STATEMENT...
At 1232 PM EDT, Doppler radar was tracking a strong thunderstorm near
Terre Haute, moving northeast at 40 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Terre Haute, Brazil, Seelyville, Knightsville, Staunton, Carbon,
Center Point, Riley, Fontanet, North Terre Haute and Indiana State
University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3961 8723 3960 8711 3940 8703 3937 8738
3954 8748
TIME...MOT...LOC 1632Z 246DEG 35KT 3949 8732
CPSpecial weather statement, Aug 20, 12:52 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1252 PM EDT Tue Aug 20 2019
INZ051-052-201715-
Clay IN-Vigo IN-
1252 PM EDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VIGO AND WEST CENTRAL
CLAY COUNTIES UNTIL 115 PM EDT...
At 1251 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Terre Haute, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Terre Haute, West Terre Haute, Prairieton, Prairie Creek, Staunton,
Riley, Cory and Pimento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3935 8755 3935 8753 3945 8753 3949 8719
3926 8719 3927 8756
TIME...MOT...LOC 1651Z 264DEG 22KT 3935 8741
CPSpecial weather statement, Aug 20, 1:04 PM EDT, 18 minutes before
Special Weather Statement National Weather Service Indianapolis IN 104 PM EDT Tue Aug 20 2019 INZ035-036-043>045-051-052-201745- Clay IN-Montgomery IN-Putnam IN-Fountain IN-Parke IN-Vermillion IN- Vigo IN- 104 PM EDT Tue Aug 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VIGO...SOUTHERN FOUNTAIN...NORTHERN CLAY...PARKE...VERMILLION...SOUTHWESTERN MONTGOMERY AND WESTERN PUTNAM COUNTIES UNTIL 145 PM EDT... At 103 PM EDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Newport, or 15 miles northeast of Paris, moving east at 45 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Terre Haute, Brazil, Clinton, Rockville, Newport, Fairview Park, Cayuga, Seelyville, Montezuma, Knightsville, Rosedale, Harmony, Dana, Staunton, Kingman, Perrysville, Waveland, Carbon, Universal and Russellville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4007 8753 3996 8697 3945 8698 3952 8753 TIME...MOT...LOC 1703Z 286DEG 40KT 3978 8749 CP
Special weather statement, Aug 20, 1:11 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
111 PM EDT Tue Aug 20 2019
INZ061-062-070-201800-
Lawrence IN-Greene IN-Monroe IN-
111 PM EDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONROE...EASTERN
GREENE AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 200 PM EDT...
At 109 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bloomfield, or 22 miles southwest of Bloomington, moving east at 20
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Bloomington, Bloomfield, Avoca, Solsberry, Owensburg, Whitehall and
Harrodsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3890 8695 3907 8700 3920 8657 3891 8652
3890 8668
TIME...MOT...LOC 1709Z 258DEG 13KT 3900 8689
CPThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:33 PM EDT | Special Weather Statement | IND | Clay, Vigo | 42 min |
| Aug 20, 12:52 PM EDT | Special Weather Statement | IND | Vigo | 23 min |
| Aug 20, 1:04 PM EDT | Special Weather Statement | IND | Parke, Vermillion | 41 min |
| Aug 20, 1:11 PM EDT | Special Weather Statement | IND | Greene | 49 min |
| Aug 20, 1:30 PM EDT | Special Weather Statement | IND | Clay, Owen | 45 min |
| Aug 20, 1:47 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Monroe, Owen | 43 min |
| Aug 20, 1:54 PM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Hendricks, Howard, Montgomery and 2 more | 36 min |
| Aug 20, 2:00 PM EDT | Severe Thunderstorm Warning | IND | Clay, Hendricks, Morgan, Owen, Parke, Putnam | 30 min |
| Aug 20, 2:23 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Johnson, Marion, Morgan | 37 min |
| Aug 20, 2:30 PM EDT | Severe Thunderstorm Warning | IND | Clay, Daviess, Greene, Knox, Lawrence, Martin and 3 more | 45 min |
| Aug 20, 2:45 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Johnson, Monroe, Morgan, Shelby | 30 min |
| Aug 20, 2:58 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Hancock, Johnson, Marion, Morgan and 1 more | 32 min |
| Aug 20, 3:01 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 29 min |
| Aug 20, 3:14 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Lawrence, Martin | 20 min |
| Aug 20, 3:26 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Hancock, Rush, Shelby | 49 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.